Alert archive / Kansas / Areal Flood Warnings in 2016

Areal Flood Warning 33, NWS Wichita, KS

May 25, 2016Butler County, Sedgwick County, Kansas

NWS Wichita, KS issued this areal flood warning at May 25, 2016, 11:50 AM CDT for Butler County, Sedgwick County, Kansas. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2016, 11:50 AM CDT (16:50 UTC)
Expired
May 26, 2016, 11:45 AM CDT
In force
24 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Butler County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 25, 6:58 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 25, 6:58 AM CDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
658 AM CDT WED MAY 25 2016

.SYNOPSIS...
Issued at 350 AM CDT Wed May 25 2016

Numerous thunderstorms containing torrential rains continue across
Butler, Cowley & Elk Counties at 230 AM where Flood & Flash Flood
Warnings are in effect. Thunderstorms are being sustained by strong
lower-deck theta-e advection enhanced by lift induced by mid-level
shortwave sprinting NE across SE KS. Hourly rainfalls are in the 1
to 3 inch range in extreme Ern Sumner & NW Cowley Counties. The
cloud-to-ground lightning continues to be frequent & dangerous.

&&

.SHORT TERM...(Today through Friday night)
Issued at 350 AM CDT Wed May 25 2016

Forecast Highlight:
More severe thunderstorms possible for SE KS this afternoon & this
evening.

Significant threat for severe thunderstorms with large-very large
hail, winds around 70 mph & tornadoes continues for areas primarily
along & W of I35-I/135 Thu Afternoon & Night.

Today & Tonight:
With the afore-mentioned mid-level shortwave continuing to sprint
NE across the Mid & Upr MS Valley thunderstorms would be greatest
across SE KS where aligned with broad ultra-high octane moisture
axis. Deep-layer shear, more so directional, remains impressive &
with very high instability there's a continued threat for severe
thunderstorms for SE KS both this afternoon & tonight.

Thu & Thu Night:
The greatest threat for significant severe thunderstorms is still
expected for areas along, and W, of I-35/I-135. A deep upper-deck
trof that'll push slowly E across AZ & NM will undergo cyclogenesis
as it lifts SLOWLY NE to NE NM, the TX & OK Panhandles & the CO/KS
border. This would induce increased deep-layer ascent over the Wrn
Plains that would transition E toward Central KS. The slow NE lift
of the upper low would of course induce pronounced sfc cyclogenesis
over SE CO & Wrn KS on Thu. This would strengthen the lower-mid
level moist advection across KS with the most pronounced advection
targeting Central parts of OK & KS. This time deep-layer speed
shear would be strong & coupled with respectable directional shear
supercells would once erupt over these areas & move NE. The
supercells should arrive areas along & W of I-35/I-135 late Thu
Afternoon & continue thru the night. SPC has expanded the "Enhanced
Risk" N as far as Srn Nebraska. As such "Severe Thunderstorms With
Large Hail And Damaging Winds" have been assigned to the afore-
mentioned areas.

Fri & Fri Night:
The threat for severe thunderstorms is beginning to increase Fri
Afternoon & Evening. The greatest severe threat would shift slowly
E. For now SPC has assigned "Slight Risk" to E TX & SE OK, but
wouldn't be surprised if the "Slight Risk" assignment is eventually
spread N across Central & Ern KS. Stay tuned.

.LONG TERM...(Saturday through Tuesday)
Issued at 350 AM CDT Wed May 25 2016

For Sat & Sat Night the GFS & ECMWF continue to agree quite well
with overall pattern, although the ECMWF is bit stronger with the
departing upper-deck shortwave, scheduled to reach the Upper MS
Valley Sat Night. A 2nd upper-deck trof is forecast to move E &
like it's predecessor it'll move slowly E & strengthen as it digs
across Srn CA. A "lead" shortwave will eject NE, likely reaching
Wrn OK & Wrn KS Sun Afternoon. As such, there'll be several rounds
of thunderstorms from Sun Afternoon thru next Tue.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 658 AM CDT Wed May 25 2016

Expect some scattered MVFR CIGS in the wake of the overnight
convective complex. This will lead to some of the lowest CIGS near
KRSL, KGBD and KRSL. Expect the low clouds to dissipate later this
morning with VFR conditions returning to most locations for the
afternoon hours.  Will also see some lingering SHRA/TSRA in SE KS as
the complex of storms exits the area this morning.

For the afternoon hours, expect a dry line/boundary to push to near
the KS Turnpike late this afternoon. Could see isolated convection
develop along and east of this boundary for the late afternoon and
evening hours. Think most of the convection will develop well to the
east of the KICT TAF, so will not mention it in KICT just yet.  But
will mention it for most of the evening hours for the KCNU Taf with
the isolated storms expected to congeal into a forward propagating
complex of storms that will move east into Wrn MO early on Thu.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    89  70  87  67 /  10  10  40  50
Hutchinson      89  67  87  66 /  10  10  50  50
Newton          89  69  86  66 /  20  20  40  50
ElDorado        88  70  86  67 /  20  20  30  50
Winfield-KWLD   89  71  87  67 /  20  10  40  50
Russell         89  61  88  62 /  20  10  40  50
Great Bend      89  61  88  63 /  10  10  50  40
Salina          90  67  89  66 /  20  20  40  50
McPherson       89  68  87  66 /  20  10  40  50
Coffeyville     86  71  86  68 /  50  20  30  50
Chanute         86  71  86  67 /  40  20  30  50
Iola            85  71  86  67 /  50  20  30  60
Parsons-KPPF    86  71  86  68 /  50  20  30  50

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...EPS
SHORT TERM...EPS
LONG TERM...EPS
AVIATION...BDK
Hazardous weather outlook, May 25, 5:50 AM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
550 AM CDT WED MAY 25 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
550 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL, SOUTH
CENTRAL, AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS REMAIN POSSIBLE FOR AREAS ALONG...AND EAST...OF
A LINE FROM AROUND RUSSELL...THROUGH WICHITA...TO ARKANSAS CITY. IF
THEY DEVELOP...THE THUNDERSTORMS MAY BE SEVERE WITH HAIL AROUND THE
SIZE OF QUARTERS AND WINDS AROUND 60 MPH...ESPECIALLY IN SOUTHEAST
KANSAS.

FLOODING IS OCCURRING ACROSS PARTS OF SOUTH-CENTRAL KANSAS. PLEASE
REFER TO THE FLOOD WARNINGS AND FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL STILL BE THURSDAY
AFTERNOON AND EVENING GENERALLY ALONG...AND WEST...OF I-135 AND THE
TURNPIKE. HAIL AROUND GOLFBALL-SIZED...WINDS AROUND 70 MPH...AND A
COUPLE TORNADOES MAY ALL OCCUR. THUNDERSTORMS THAT MAY PRODUCE HAIL
CLOSE TO 1 INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE EXPECTED FOR
AREAS EAST OF I-135 AND THE TURNPIKE.

THERE IS A GOOD CHANCE OF SEVERE THUNDERSTORMS ACROSS THE REGION
FRIDAY AFTERNOON AND FRIDAY NIGHT WITH HAIL UP TO GOLFBALL-SIZED
AND 60 TO 70 MPH WINDS.

WHILE THERE REMAINS A CHANCE OF THUNDERSTORMS...PRIMARILY ACROSS
SOUTHEAST KANSAS SATURDAY AND SATURDAY NIGHT THAT MAY PRODUCE
SMALL HAIL AND 40 TO 50 MPH WINDS...THE GREATER THUNDERSTORM
POTENTIAL WOULD BE FOR ALL AREAS FROM SUNDAY THRU TUESDAY. THE
THUNDERSTORMS MAY APPROACH SEVERITY. YOU SHOULD MONITOR FORECASTS
CLOSELY WHEN DETAILS ARE BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

ES

In the hours before

Local storm report, May 25, 7:23 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
723 AM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HEAVY RAIN       EUREKA                  37.82N 96.29W
05/25/2016  M1.50 INCH       GREENWOOD          KS   BROADCAST MEDIA

&&

SGS
Local storm report, May 25, 7:24 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 AM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HEAVY RAIN       1 N WATERLOO            37.69N 97.94W
05/25/2016  E1.50 INCH       KINGMAN            KS   EMERGENCY MNGR

&&

SGS
Local storm report, May 25, 7:31 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
731 AM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       ROSE HILL               37.57N 97.13W
05/25/2016  M2.80 INCH       BUTLER             KS   EMERGENCY MNGR

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTSevere Thunderstorm WarningICTHarper35 min
May 24, 7:22 PM CDTSpecial Weather StatementICTBarton23 min
May 24, 7:32 PM CDTSevere Thunderstorm WarningICTKingman58 min
May 24, 7:36 PM CDTSevere Thunderstorm WarningICTBarton, Russell54 min
May 24, 7:55 PM CDTSevere Thunderstorm WarningICTHarper, Kingman20 min
May 24, 8:30 PM CDTSevere Thunderstorm WarningICTKingman, Reno60 min
May 24, 8:35 PM CDTSevere Thunderstorm WarningICTBarton40 min
May 24, 8:47 PM CDTTornado Warning Tornado observedICTBarton18 min
May 24, 8:49 PM CDTSevere Thunderstorm WarningICTRussell22 min
May 24, 8:50 PM CDTSevere Thunderstorm WarningICTHarper, Kingman40 min
May 24, 9:04 PM CDTSpecial Weather StatementICTLincoln41 min
May 24, 9:13 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice62 min
May 24, 9:15 PM CDTSevere Thunderstorm WarningICTReno45 min
May 24, 9:50 PM CDTAreal Flood WarningICTBarton9 hr
May 24, 9:55 PM CDTAreal Flood WarningICTKingman, Reno9 hr
May 24, 10:01 PM CDTSevere Thunderstorm WarningICTKingman, Reno44 min
May 24, 10:05 PM CDTSpecial Weather StatementICTMcPherson, Saline40 min
May 24, 10:18 PM CDTSpecial Weather StatementICTHarvey42 min
May 24, 10:21 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick54 min
May 24, 10:36 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson24 min
May 24, 10:55 PM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion50 min
May 24, 10:57 PM CDTSpecial Weather StatementICTKingman33 min
May 24, 11:40 PM CDTSpecial Weather StatementICTSedgwick35 min
May 25, 12:19 AM CDTSpecial Weather StatementICTRice26 min
May 25, 12:21 AM CDTSpecial Weather StatementICTBarton24 min
May 25, 12:27 AM CDTAreal Flood WarningICTButler, Sedgwick12 hr
May 25, 12:38 AM CDTRiver Flood WarningICTLincoln6 days
May 25, 12:40 AM CDTSpecial Weather StatementICTBarton50 min
May 25, 12:45 AM CDTSpecial Weather StatementICTWoodson45 min
May 25, 1:19 AM CDTSpecial Weather StatementICTBarton26 min
May 25, 1:25 AM CDTSpecial Weather StatementICTElk, Wilson, Woodson35 min
May 25, 1:35 AM CDTFlash Flood WarningICTButler, Sedgwick5 hr
May 25, 1:44 AM CDTAreal Flood WarningICTCowley, Sumner8 hr
May 25, 1:48 AM CDTSpecial Weather StatementICTRice27 min
May 25, 2:11 AM CDTSpecial Weather StatementICTRice34 min
May 25, 2:29 AM CDTSevere Thunderstorm WarningICTMcPherson, Marion46 min
May 25, 2:55 AM CDTAreal Flood WarningICTSedgwick, Sumner6 hr
May 25, 3:12 AM CDTSpecial Weather StatementICTChase, Marion63 min
May 25, 7:55 AM CDTRiver Flood WarningICTCowley52 hr
May 25, 7:55 AM CDTRiver Flood WarningICTSumner24 hr
May 25, 7:56 AM CDTRiver Flood WarningICTButler, Cowley67 hr
May 25, 8:34 AM CDTAreal Flood WarningICTSumner8 hr
May 25, 8:49 AM CDTRiver Flood WarningICTCowley34 hr
May 25, 9:14 AM CDTAreal Flood WarningICTCowley, Sumner9 hr
May 25, 6:03 PM CDTSpecial Weather StatementICTButler42 min

Nearby

Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.